Sign in to follow this  
Followers 0
dutchie1

overdose on ward

15 posts in this topic

40 yr old male overdosed on dothiepin inpatient on ward, injunction against him by his partner, has a history of assualt and heavy alcohol abuse. He is on constant obs on ward and is threatening to staff, assess and manage,.

Share this post


Link to post
Share on other sites

better make sure answer includes sending him to a&e with escorts.

Share this post


Link to post
Share on other sites

i think he is on ward due to overdose hence the reason why he is on constant obs.

i assume his assessment and management includes

risk assessment for current suicidality

issues regarding safety to staff on ward and other patients and his potential for violence

the reasons for injunction against him which is more than likely due to the fact hes a nice chap ..

DD would include

depression episode, personality disorder, dissocial/. impulsive, emotional unstable? previous hx might confirm

hes a big drinker.. is he aggressive cos hes in the withdrawals and about to clout the nurse whose been staring at him for the past hr on constant obs cos she looks like a rat?

formal risk assessment along the lines of

previous hx of violence?

age of ist offence./

unstable background etc?

antisocial traits/.

?

present mental illness according to findings on MSE?

emotions.. anger, hostility/.irritable?

recent life events/.

am i on the right lines or have I lost the plot????

Share this post


Link to post
Share on other sites

Dutchie

How will you manage potential cardiac arrythmias and seizures?

Share this post


Link to post
Share on other sites

khuram

in relation to?

my od man?

u see iam not sure about the pmp.. its an exam one,

iam not sure where the patient is,, my understanding is hes been medically cleared?

from the od and is back on psych ward, ?

not so sure.

its unlikely hes od with 40 dothiepin is on on my gen adult ward i hope!

Share this post


Link to post
Share on other sites
40 yr old male overdosed on dothiepin inpatient on ward, injunction against him by his partner, has a history of assualt and heavy alcohol abuse. He is on constant obs on ward and is threatening to staff, assess and manage,.

I think dutchie's key issues are good yet you're losing your track at later part

Key issues:

1. Risk Ax (physical - alcohol, dothiepin / aggression - staff, partner/ suicide)

2. Ddx and other Ax

3. Mx (immediate, short, long)

Alcohol: intoxication (disinhition, violence, aggression, reckless driving, GI bleed); withdrawal (DT, Wernicke-Korsakoff)

Dothiepin: OD lethal risk, arrthymia

Aggression: Intention, impulsive / plan, weapon, target person, severity of injury, remorse

Suicide: As aggression

Ddx:

Physical: alcohol / iatrogenic (dothiepin); seizure, mood changes due to thyroid, DM

Psychiatric: depression, anxiety, SA / alcohol use, psychosis, delusion

Non-Axis I: PD, solely alcoholic dependence / harmful use

Mx:

Immediate physical management (to AED / Medical Unit with escort) with thiamine / BZD supplement

To psychiatric ward if stable (+/- section)

MDT input + partner

Detox, revise dothiepin plan

Mx underlying diagnosis

Out-patient mx

Share this post


Link to post
Share on other sites

I had this PMP in spring.

If I remember right he is in a psychiatric ward after having been medically cleared following the overdose.

The issues the examiner wanted discussed were about current risk to self and staff, alcohol withdrawal and management of depression.

Share this post


Link to post
Share on other sites

dear LS..good insight from you there...

Can I ask if some1 is severely depressed and heavily alcohol dependent,wld we start anti dep only after he has been detoxed or do we start detox and medication at the same time considering the high risks?

thx,

CR

Share this post


Link to post
Share on other sites

Good question!

It's all balance of risks.

Risk of:

Severe depression: suicidal / depressive stupor leading to malnutrition and dehydration

Severe alcoholic withdrawal: DT, Wenicke's-Korsakoff's

-> Both are life-threatening and needs to take immediate action.

Treatment of

1. Severe depression:

IVF

Antidepressant: preferably SSRI, note prolong seizure in ECT (e.g. fluoxetine) and hepatic impairment

ECT: no absolute contraindication, yet if patient on BZD for detox seizure threshold would be increased; and need patient's consent / doctor's approval at MHA

2. Severe alcoholic withdrawal:

Thiamine: no contraindication at all

BZD: interacting with ECT as above

Therefore you can think of to give both treatment on alcoholic withdrawal and depression to this gentleman

- IVF (no glucose) with thiamine and BZD depends on withdrawal level, encourage pt to eat

- Start antidepressant as SSRI

- If Patient remains highly suicidal (as BZD is given in-patient with supervised setting no concerns of OD) or stupor, consider ECT

Share this post


Link to post
Share on other sites

how do we manage the risk aspect ?

ie the patient being aggressive with staff while he is under constant obs?

Share this post


Link to post
Share on other sites

My gut feeling is- having tried de-escalation techniques and all of the above, if he continues to be threatening, we need to mention the option of transferring him to a PICU or ask for a forensic assessment(especially if there is a personality element)

Share this post


Link to post
Share on other sites
how do we manage the risk aspect ?

ie the patient being aggressive with staff while he is under constant obs?

I would follow local protocol (but bearing in mind the added problem of a recent overdose):

- De-escalation techniques

- Nurse him in a side room, ensuring his safety and the safety of those around him

- Offer him some oral medication: lorazepam

- Consider IM Lorazepam (short acting). I would avoid IM antipsychotics because of their potential cardiac effects (on top of his recent OD of Dosulepin). Observe closely until fully recovered from sedation (inicl. BP, pulse, RR). Also, flumazenil should be available. Before I give any medication, I may want to speak to A+E to find out what his physical condition was while he was there (i.e. how severe the overdose was).

- If patient needs restraining, beware of excessive use of force or for long periods of time. Extra help may be needed, or transfer to PICU.

Share this post


Link to post
Share on other sites
dear LS..good insight from you there...

Can I ask if some1 is severely depressed and heavily alcohol dependent,wld we start anti dep only after he has been detoxed or do we start detox and medication at the same time considering the high risks?

thx,

CR

The answer would be an assessment to see the extent of each problem. There is no specific protocol as to what you treat first. If you are convinced that the depression is due to alcohol use then the way to go will be to detox and reassess mood. If the risk due to depression is high like suicidal ideations/attempt then even ECT would be an option at an early stage which is what I said in the PMP and the examiner wanted to know the rationale behind this .

Share this post


Link to post
Share on other sites
how do we manage the risk aspect ?

ie the patient being aggressive with staff while he is under constant obs?

I would assess the immediate risk to staff. Manage this first. If necessary consider 2 person obs/transfer to IPCU,medications, etc. An ABC would be helpful to find out if it is behavioural, alcohol driven or depression driven.

Share this post


Link to post
Share on other sites

consider key issues and try to answer them without taking extreme situations and key issues here are

risk issues

possible reasons for his aggression

use of MHA

possible treatments and rapid tranqulization

Share this post


Link to post
Share on other sites
Sign in to follow this  
Followers 0